Recent literature has linked AKI with vancomycin and zosyn and it was thought that the higher vancomycin levels might have been the culprit.
It was also assumed that the injury was either AIN or ATN. Few biopsies done in these cases were suggestive of ATN in the past( vancomycin mainly). Personal experience, I have seen ATN from vancomycin as well that is biopsy proven.
In JASN, Luque et al might have discovered what is the mechanism behind vancomycin toxicity. The biopsy of a single case presented showed tubular casts entangled with uromodulin. EM showed vancomycin particles in the tubular cast when immunogold labeling was used. Staining with anti-vancomycin antibody revealed the specific accumulation of vancomycin in the tubular lumen mainly. Similar to myeloma casts, this leads to an intratubular obstructive ATN. A CD68+ macrophagic infiltrate was also observed surrounding the casts and within the kidney’s interstitium, suggesting that pathologic casts might induce an inflammatory process. To further confirm the pathogenicity of vancomycin-associated casts, they retrospectively examined eight additional renal biopsies with ATN that had been performed in the clinical context of high-vancomycin trough levels preceding AKI. Similar findings were noted in the biopsies. Vancomycin trough levels ranged from 35-106mg/dl in the 8 patients. 50% of the patients required dialysis. To confirm, they did in studies in mice and injected vancomycin and observed effects in the kidney.Kidney injuries have been visible as early as two days after vancomycin injection.
In summary, this article is the first to describe the novel form of injury an antibiotic can give.This can explain the sometimes noticed rapid rises we noted in some cases of acute ATN with vancomycin and perhaps even other antibiotics.
Should we be giving pre and post hydration like we do for acyclovir when giving vancomycin to prevent AKI?
Check out this amazing paper! Kudos on thinking out of the box and finally giving us a potential mechanism!
Post a Comment